Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 25, NWS Miami, FL

May 14, 2003Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 14, 2003, 12:04 PM EDT for Miami-Dade County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 12:04 PM EDT (16:04 UTC)
Expired
May 14, 2003, 12:45 PM EDT
In force
41 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 16 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 4.1 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1520 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WUUS52 KMFL 141604
SVRMIA
FLC086-141645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
1203 PM EDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA

* UNTIL 1245 PM EDT

* AT 1203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS NEAR CORAL GABLES AND WEST
  MIAMI...MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CORAL GABLES BY 1205 PM EDT
  UNIVERSITY OF MIAMI BY 1220 PM EDT
  PINECREST BY 1240 PM EDT
  PERRINE BY 1245 PM EDT

HAIL...FREQUENT LIGHTNING...VERY HEAVY RAIN AND STRONG DAMAGING WINDS
ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL
THE STORM PASSES.

HEAVY RAINS MAY FLOOD POORLY DRAINED AREAS MAKING ROADWAYS
INDISTINGUISHABLE FROM CANALS AND PONDS. AVOID DRIVING IN WATERS
COVERING THE ROADWAYS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 2582 8020 2581 8040 2546 8043 2547 8013

.END

PFOST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:00 AM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 14, 10:00 AM EDT, 2 hours 4 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
1000 AM EDT WED MAY 14 2003

12Z MIAMI SOUNDING ANALYSIS SHOWS GOOD SUPPORT FOR DOWNBURSTS WITH
THUNDERSTORMS THIS AFTERNOON. -9C TEMPERATURE AT H5 NOT TOO
IMPRESSIVE BUT TAMPA IS -11C AND WITH A WEST NORTHWEST FLOW THERE
COULD STILL BE SOME COLD AIR ADVECTION AND SUBSEQUENT
DESTABILIZATION THIS AFTERNOON. OLD FRONTAL BOUNDARY STILL IN PLACE
SO WE HAVE A POTENTIAL TRIGGER...INSTABILITY...AND MOISTURE IN PLACE
FOR ANOTHER ROUND SIMILAR TO YESTERDAY.

THE MESOETA WAS GOOD YESTERDAY FOR SHOWING WHERE CONVECTION WOULD
INITIALIZE AND CONCENTRATE...SO IF ITS GOOD FOR TODAY AS WELL...THE
INTERIOR BETWEEN LAKE OKEE AND THE GULF COAST WILL BE THE START OF
TODAYS THUNDERSTORMS...THEN BECOMING BROADLY SCATTERED OVER ALMOST
ALL OF SOUTH FLORIDA BEFORE DIMINISHING AROUND 8 PM.

ONLY COSMETIC CHANGES TO THE ZONES AND COASTALS TO AGREE WITH OBS.

50

.MIA...NONE.
Hazardous weather outlook, May 14, 5:41 AM EDT, 6 hours 23 minutes before
FLZ063-066>075-141500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN THIS AFTERNOON...

THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON AND
EVENING...ESPECIALLY OVER THE INTERIOR AND SOUTHEAST METRO AREAS.
THESE STORMS ARE EXPECTED TO BE RATHER SLOW MOVING. THUS...THE
PRIMARY THREATS WILL BE FROM HEAVY RAINFALL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING STRIKES. GUSTY WINDS AND SMALL HAIL ARE
ALSO POSSIBLE...HOWEVER STORMS ARE NOT EXPECTED TO BECOME SEVERE.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HANDEL

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:08 AM EDTSpecial Marine WarningMFL37 min
May 14, 5:22 PM EDTSevere Thunderstorm WarningMFLCollier, Hendry38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.